Symptoms of Iodine Overdose

An iodine overdose can have serious repercussions

The human body requires iodine to develop and, especially, maintain proper metabolic balance. That being the case, it’s somewhat ironic that elemental iodine is toxic to humans. Typically, we do not come into contact with elemental iodine. Most solutions and all consumable forms occur in the iodide ion (Detoxadine, a form of nascent iodine is safe). A few examples of this would be potassium iodide and sodium iodide, the chemical compounds placed in salt in many countries throughout the world. Regardless, it’s a topic to be aware of.

Elemental iodine, however, damages tissue upon contact. High concentrations of iodine solutions (even those containing iodide) can create immediate chemical burns… with the potential for much greater complications. It’s for that reason that warnings always state not to induce vomiting if ingested (unless otherwise advised by poison control).



Overexposure and overdose can occur with constant, repeated exposure to high concentrations of iodine. An individual could come in contact with high concentrations from tinctures of iodine, such as when using it as an antiseptic or disinfectant. Studies have also shown that iodate (an alternative form of iodine used as a salt additive) ingested in large quantities can lead to corrosive effects in the gastrointestinal tract. [1]

Other sources of iodine that can lead to poisoning are Amiodarone/Cordarone (an anti-arrhythmia drug), Lugol’s solution, Pima syrup, potassium iodide, and radioactive iodine used for certain medical tests or thyroid disease.

Symptoms of an Iodine Overdose

Some symptoms of an iodine overdose can be abdominal pain, delirium, fever, vomiting, and shortness of breath. More serious symptoms can occur, depending on the way the iodine overdose occurred. Here is a brief summary of ways elemental or concentrated iodine overdose can occur and its resulting effects. [2]

How Can It Happen?

  • Ingestion: Oral ingestion can lead to severe damage to the mouth, esophagus and lungs, and may result in shortness of breath, edema of the glottis (vocal component of the larynx) or pulmonary edema (fluid accumulation in the lungs). Vomiting, abdominal pain and diarrhea may follow ingestion along with severe gastroenteritis. A metallic taste may result in the mouth. Renal failure could also follow. [3] Possible shock may occur resulting in an increased heart rate, low blood pressure and a complete collapse of the circulatory system. It can also affect the brain causing headache, dizziness, and delirium.
  • Inhalation: Inhaling iodine vapour can cause extreme pulmonary irritation which can cause pulmonary edema.
  • Eye Contact: Iodine contact with the eye can lead to severe burns to the surface of the eye.
  • Skin Contact: Applying strong iodine solutions to the skin can lead to chemical burns.

If a large amount of concentrated iodine enters the body, it can result in serious damage to primary systems with the potential result of death. [4] So when considering working with elemental or concentrated iodine, always know the product and how it should be used. Be aware that, although iodine is a necessary element for proper thyroid and metabolic function, elemental iodine includes some very serious side effects… but, unless you’re in a lab or specialized setting, you’re unlikely to come across it.

- Dr. Edward F. Group III, DC, ND, DACBN, DCBCN, DABFM

References:

  1. Bürgi H, Schaffner TH, Seiler JP. The toxicology of iodate: a review of the literature. Thyroid. 2001 May;11(5):449-56.
  2. Toxnet. Iodine, Elemental. (last accessed 2013-08-06)
  3. Mao YC, Tsai WJ, Wu ML, Ger J, Deng JF, Yang CC. Acute hemolysis following iodine tincture ingestion. Hum Exp Toxicol. 2011 Oct;30(10):1716-9. doi: 10.1177/0960327111398677. Epub 2011 Feb 7.
  4. Medline Plus. Iodine Poisoning. (last accessed 2013-08-06)

Free Sample E-Book: Learn How to Cleanse Your Body of Harmful Toxins Using Organic Methods


  • lucid

    at what concentration? What about the usefulness of iodine beyond the thyroid?

  • ghc_health

    Much focus is given to iodine and its relationship to the thyroid. Although that’s not off base, it is worth mentioning that every cell and system in the body requires iodine. Adequate iodine promotes good all-around health, not just thyroid.

  • Adam

    Hi guys! I need wee help. 10 weeks ago I’ve started taking nascent iodine (survival shield) and I do have some strange side effect on my skin! It’s purple and itchy spot on the side of my body right above my butt. It did show up within last 5hours. Would you be able to tell what’s going on? Is it toxins leaving my body or something?
    The thing is that I live in UK and doctors are really dumb in here! So I don’t really have any place to go!

  • http://www.globalhealingcenter.com/ Global Healing Center

    Could be… although if you’ve taken SS for 10 weeks and this just appeared 5 hours ago, it’s not likely they’re related. Aside from the blister, that almost looks like a lyme disease rash…

  • Steven Collins

    Are there any downsides/negative effects associated with taking too much iodine in the form of Infowars Life Survival Shield?

    It’s what I’m taking at the moment and it’s great, by the way.

  • http://www.globalhealingcenter.com/ Global Healing Center

    Survival Shield is awesome but there’s no benefit to taking more than your body needs. It’s like anything else in that there is eventually an upward limit. Plus, you’re just going to lose the excess in urine.

  • Axiom Kennels

    I accidentally took three full droppers full of the X2 instead of three drops. Am I in any danger ?

  • sheople

    I take between 25 and 75 drops per day of the detoxidine nascent iodine. I’ve been taking for 8 months. I’ve been taking the new super concentrated version for barely 2 months. I take a high dose because I had prostate issues and that has seemed to stop. I plan on reducing my daily intake within the next 4 months. I read a doctor online say that if you’re iodine deficient you can take extra for the first year until your levels are normal. I plan on taking a blood test soon.

  • http://www.globalhealingcenter.com/ Global Healing Center

    Please call our customer care at 800-476-0016 if you still have concerns.

  • Axiom Kennels

    I am alive and well ;-)

  • Terra

    i take about 3000-4000 mcg a day everyday. Is it ok? I do experience every morning a lot of bowel movements (at least 3 times in the morning, like my God, do I eat that much?), my hubby started to feel some pain in the kidney area. I wonder if it is some detoxifying effect?

  • http://www.globalhealingcenter.com/ Global Healing Center

    Sounds like a reasonable amount. Couldn’t say about your husband’s issue… it could be, could also be something else. Kidney stones maybe? If the pain persists he should have it checked out.

  • terra

    thank you. we identified that a lot of bowel movements are due to the prunes we eat for dessert every evening. Pain in kedney area was due to the fact that he didn’t drink enough water. when it was fixed – problem solved. :)

WAYS TO SAVE

SHOPPING

MY ACCOUNT

QUICK HELP

GHC on the Web